Submit Manuscript  

Article Details


Cerebellar Dysfunction in an Elderly Male After a Brief Course of Metronidazole

[ Vol. 14 , Issue. 2 ]

Author(s):

Upinder Kaur, Ishan Kumar, Anup Singh, Mukesh Kumar and Sankha Shubhra Chakrabarti *   Pages 163 - 166 ( 4 )

Abstract:


Background: Metronidazole, a widely used antibacterial and antiprotozoal drug, is often the drug of choice in amoebic liver abscess. The drug, otherwise safe, can cause serious central nervous disturbances in rare circumstances.

Case Report: Here, we report a case of cerebellar dysfunction in the form of slurring of speech and episodes of falls, in an elderly male following a three-week course of metronidazole therapy.

Results and Conclusion: The patient manifested classic radiologic features of metronidazole neurotoxicity. Marked improvement in clinical symptoms was seen following drug discontinuation.

Keywords:

Nitro imidazole, pharmacovigilance, pharmacogenetics, neurotoxicity, amoebiasis, CSF.

Affiliation:

Department of Pharmacology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, UP, Department of Radiodiagnosis & Imaging, Institute of Medical Sciences, Banaras Hindu University, Varanasi, UP, Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, UP, Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, UP, Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, UP

Graphical Abstract:



Read Full-Text article